Home Wellness Headache  

Rebound Headache


Rebound headaches, also known as medication overuse headaches, occur when pain medications (analgesics) are taken too frequently to relieve headache.

Who Gets Rebound Headaches?

Any person with a history of tension headaches, migraines, or transformed migraines can be affected by rebound headaches if he or she overuses certain medications.

Signs and Symptoms of Rebound Headaches

If some of the following signs apply to you, you're probably having rebound headaches (but be sure to see your doctor for evaluation of your problem to confirm that it's a headache and not something more serious):

  • You suffer from headaches daily or every other day.
  • Your pain intensifies about three hours after your last dose of medication.
  • Your pain medications don't work as well as they used to.
  • You take more medication, but your headaches are worse.
  • You rely on more pills, and you take them more often.
  • You take medication even for mild headaches, and you often try to ward off a headache by using a medication.
  • You take pain relievers three to four days a week, and you average more than three tablets per day. (This depends on the kind of medication you're taking, so you'll need your doctor's advice.)
  • Your pain runs the gamut from mild to moderate to horrible. Usually, the pain is a dull ache that you feel on both sides of your forehead and, sometimes, on the top or back of your head.
  • Your headaches occur much more frequently.

What kinds of medicine can cause rebound headache?

Prescription and over-the-counter medicine for migraines (such as aspirin and acetaminophen) can cause rebound headaches if you take them too often. These medicines should not be taken more than 2 days per week. Sedatives, tranquilizers and ergotamine medicines also can cause rebound headaches. Talk with your doctor to find out if you should stop taking these medicines or should not take as much of them.

Treatments for Rebound Headache

  • If patients with rebound headache stop taking the drug(s) that are causing the syndrome, in 4-8 weeks 80% note dramatic improvement -- without doing anything else! However, for many patients, the initial few weeks may result in a worsening of their headache.
  • In addition to stopping the symptomatic/abortive drugs, some patients may benefit from addition of a prophylactic medication, such as an antidepressant.
  • An important element in treating rebound headache is helping the patient rid him/herself of the knee-jerk reaction to take a medication at the first sign of head pain. Techniques such as relaxation, imagery, and biofeedback can be helpful.
  • Biofeedback may be an effective treatment for rebound headache.
  • Aerobic conditioning, neck and shoulder muscle stretches, craniosacral manipulation, and massage may help.
  • In some individuals with migraine, certain foods may trigger an attack. These foods include alcohol, chocolate, coffee, foods that contain MSG (monosodium glutamate) and tyramine-containing foods. Patients vary in their response to foods, and it is not necessary to recommend that all migraine patients stop eating potential triggering foods. Patients should become aware of the foods that trigger their headaches and avoid these.
  • Rebound headache patients are often difficult to treat and require a multidisciplinary approach, including strict medication management, stress management training, and physical therapy modalities, all of which can be provided in a headache or pain clinic.

Sometimes crying or laughing
are the only options left,
and laughing feels better right now.

Stay Connected with DG


Current Issue

Self Help Leaflets

Take the help of our self help leaflets or booklets.

The DG Magazine

All about living with depression

Understanding Headaches